[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1935

NONFATAL JAUNDICE ASSOCIATED WITH ARSPHENAMINE THERAPY: CLINICOPATHOLOGIC STUDY OF TWO CASES

Author Affiliations

BUFFALO

From the Pathological Laboratory, K. Terplan, M.D., Director, and the Department of Dermatology and Syphilology, Earl D. Osborne, M.D., Director, the Buffalo General Hospital, and the University of Buffalo Medical School.

Arch Derm Syphilol. 1935;32(5):750-760. doi:10.1001/archderm.1935.01470050046007
Abstract

Not infrequently during or after arsphenamine therapy, visible jaundice develops rather suddenly in certain patients and within from a few days to several weeks terminates in clinical recovery. Because of the benign course of this jaundice, material for gross and histologic examination is practically unavailable. Most discussions, therefore, dealing with the etiology and morbid anatomy of the condition have been characterized by inferences drawn from clinical observations rather than by conclusions founded on pathologic data.

We report the following two cases of nonfatal jaundice associated chronologically with arsphenamine therapy because in each instance we had the unusual opportunity of making adequate histologic studies of the liver. In case 1 the patient died from a bleeding peptic ulcer and ascending pyelonephritis four weeks after jaundice had disappeared from the skin and scleras. In case 2 material for biopsy of the liver was obtained during the height of icterus at laparotomy performed

First Page Preview View Large
First page PDF preview
First page PDF preview
×